Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 84, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2022, 4:07 PM EDT for Jefferson County, Washington County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2022, 4:07 PM EDT (20:07 UTC)
- Expired
- May 23, 2022, 4:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, GA, Washington County, GA
The radar
The Robins AFB radar (KJGX), 95 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:13 PM EDT | TSTM WND DMG | 1 S Davisboro, GA | A FEW TREES DOWN NEAR THE INTERSECTION FO HARRISON-DAVISBORO RD AND BROWN CIRCLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
274
WUUS52 KFFC 232007
SVRFFC
GAC163-303-232030-
/O.NEW.KFFC.SV.W.0084.220523T2007Z-220523T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
407 PM EDT Mon May 23 2022
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Washington County in east central Georgia...
Central Jefferson County in east central Georgia...
* Until 430 PM EDT.
* At 406 PM EDT, a severe thunderstorm was located over Riddleville,
or 10 miles southeast of Sandersville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Louisville, Wadley, Davisboro, Bartow, Riddleville, Moxley and
Stapletons Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3287 8230 3281 8270 3290 8274 3317 8242
3309 8228 3305 8229 3300 8228 3293 8227
TIME...MOT...LOC 2006Z 241DEG 39KT 3289 8267
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
389
WWUS52 KFFC 232016
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
416 PM EDT Mon May 23 2022
GAC163-303-232030-
/O.CON.KFFC.SV.W.0084.000000T0000Z-220523T2030Z/
Washington GA-Jefferson GA-
416 PM EDT Mon May 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL WASHINGTON AND CENTRAL JEFFERSON COUNTIES...
At 416 PM EDT, a severe thunderstorm was located near Davisboro, or
9 miles west of Louisville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Louisville and Davisboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3292 8261 3297 8264 3317 8242 3309 8228
3305 8229 3300 8228
TIME...MOT...LOC 2016Z 234DEG 37KT 3296 8257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$128
WWUS52 KFFC 232025
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
425 PM EDT Mon May 23 2022
GAC163-303-232035-
/O.EXP.KFFC.SV.W.0084.000000T0000Z-220523T2030Z/
Washington GA-Jefferson GA-
425 PM EDT Mon May 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON AND
CENTRAL JEFFERSON COUNTIES WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Georgia.
LAT...LON 3292 8261 3297 8264 3317 8242 3309 8228
3305 8229 3300 8228
TIME...MOT...LOC 2025Z 241DEG 39KT 3301 8247
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:49 PM EDT, 18 minutes earlier.
Area forecast discussion, May 23, 3:49 PM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 349 PM EDT Mon May 23 2022 ...Afternoon Area Forecast Discussion... .SHORT TERM /Tonight through Tuesday Night/... The low pressure system that brought us our active weather today will eject to the northeast this afternoon/evening as the upper- level trough begins to amplify over the southern Plains. Early this afternoon, redevelopment of showers and thunderstorms across central Georgia has initiated east of a weak boundary while widespread coverage of showers continue move over north Georgia. The area that looks most favorable for isolated to scattered thunderstorm development this afternoon and evening will be across east central Georgia generally along and east of an axis from Columbus to Macon to Milledgeville. Earlier today, cloud coverage broke up enough across this sector allowing for surface heating to destabilize the area. Patches of SBCAPE between 1000-2000 J/kg (primarily south of I- 20) combined with 850mb wind speeds between 30-40kts will result in the threat for strong damaging wind gusts in any thunderstorms that develop. While the primary hazards with thunderstorms today will be damaging winds and periods of locally heavy rainfall (PWATs between 1.5-2.0"), hail and a brief tornado cannot be ruled out. This has prompted a Severe Thunderstorm Watch for several of our east central counties until 11PM EDT. CAM model trends suggest that another round of isolated showers and thunderstorms could develop overnight over portions of north and central Georgia. At this time, coverage of showers and thunderstorms are not anticipated to be widespread, giving us a brief lull in activity. Tomorrow another disturbance dancing along the base of the amplifying trough to the west will bring yet another round of moisture from the Gulf of Mexico. Shower and thunderstorm activity will ramp back up in the late morning hours through the evening for much of north and central Georgia. Some of the best instability appears to be along and south of I-20 where SBCAPE is progged at 1000-2000 J/kg. Gusty damaging winds will be the primary threat tomorrow in any thunderstorm development. Luckily, coverage of showers and thunderstorms should be less organized than the low pressure system we had today. Temperatures should be running close to climatological norms in the short term with highs in the 70s to 80s and lows in the 60s. KAL .LONG TERM /Wednesday through Monday/... The active/wet pattern will continue through the end of the work week as a strong/slow-moving storm system tracks from the Central and Southern Plains to the Tennessee/Ohio Valley regions late Wednesday through Friday. Drier and slightly cooler conditions are expected this weekend. Breaking things down (Wed-Fri), the upper level pattern becomes more amplified with a wave/disturbance lifting north across the FL panhandle Wed aftn that could spark a few storms along the AL/GA border during the afternoon/evening. More active weather can be expected sometime Thursday as synoptic-scale forcing combine with the moisture and upr lvl energy to likely support widespread showers and storms across the area. Depending on instability, Thursday's system brings an elevated severe potential to the area with increasing low level winds along and ahead of fairly pronounced sfc- 850mb "front". Upper level support looks really good too, as deep/nearly closed-off upr low moves across the lower-to-mid MS river valley. Favorable positioning of upr lvl jet plus height falls during peak heating (Thurs) could result in a few strong to severe storms. Something to definitely monitor over the next 2-3 days as things come together. DJN.83 && .AVIATION... 18Z Update... IFR/MVFR cigs/vsbys across northern TAF sites this afternoon will drop to IFR early tomorrow morning with LIFR cigs possible between 10 and 13Z. MVFR cigs/vsbys return to northern TAF sites between 14 and 18Z tomorrow. SSW winds turn W at 10-20kts gusting up to 35kt at times through 00Z before becoming VRB03KT overnight at northern TAF locations. MCN/CSG forecast to remain MVFR with TEMPO TSRA this afternoon and evening mainly from 18 to 03Z. SW winds at MCN/CSG around 8kt become light overnight before returning to 5kt tomorrow. //ATL Confidence...18Z Update... Low to medium confidence on timing and coverage of TSRA at MCN/CSG this afternoon/evening. Medium confidence on IFR/LIFR timing and coverage tonight/tomorrow morning. High confidence on all other elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 63 85 64 82 / 20 30 50 50 Atlanta 64 82 66 82 / 20 40 50 60 Blairsville 58 81 60 76 / 40 30 50 60 Cartersville 61 82 65 83 / 20 40 40 60 Columbus 67 84 67 87 / 30 60 50 50 Gainesville 63 82 65 79 / 20 30 50 50 Macon 66 87 66 89 / 30 50 50 40 Rome 61 83 65 84 / 20 40 40 60 Peachtree City 63 82 64 84 / 20 50 50 60 Vidalia 68 89 69 90 / 60 50 50 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 11 PM EDT this evening for the following zones: Bleckley...Dodge...Emanuel...Glascock... Hancock...Jefferson...Johnson...Laurens...Montgomery...Pulaski... Telfair...Toombs...Treutlen...Warren...Washington...Wheeler... Wilcox...Wilkinson. && SHORT TERM...KAL LONG TERM....DJN.83 AVIATION...KAL
Hazardous weather outlook, May 23, 12:23 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1223 PM EDT Mon May 23 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1223 PM EDT Mon May 23 2022 This Hazardous Weather Outlook is for North and Central Georgia. .DAY ONE...This afternoon and Tonight... Showers and a few thunderstorms are expected to continue across much of north and central Georgia through this afternoon. The potential for severe weather is low, but storms will be capable of producing gusty winds greater than 35 mph, locally heavy rain, and frequent cloud to ground lightning. Conditions are expected to improve after sunset this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... There is a chance of thunderstorms each day from Tuesday through Friday. Some of the storms each day may be strong and capable of producing gusty winds, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, May 23, 3:06 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
306 PM EDT Mon May 23 2022
GAZ108-109-231930-
Wilcox GA-Dodge GA-
306 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of central Dodge and
north central Wilcox Counties through 330 PM EDT...
At 305 PM EDT, a strong thunderstorm was near Union, or near
Abbeville, moving northeast at 35 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Eastman, Chauncey, Union, Jay Bird Springs, Five Points, Achord,
Plainfield and Godwinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3206 8340 3210 8335 3210 8334 3212 8331
3214 8331 3232 8311 3222 8303 3215 8299
3216 8298 3212 8295 3209 8298 3201 8333
TIME...MOT...LOC 1905Z 232DEG 30KT 3206 8329
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 23, 3:17 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
317 PM EDT Mon May 23 2022
GAZ076-231930-
Jefferson GA-
317 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of east central
Jefferson County through 330 PM EDT...
At 317 PM EDT, a strong thunderstorm was near Stellaville, or 9 miles
northeast of Louisville, moving northeast at 25 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
cloud to ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
This storm will remain over mainly rural areas of east central
Jefferson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Georgia.
&&
LAT...LON 3315 8227 3307 8229 3306 8231 3312 8236
3326 8225 3323 8223
TIME...MOT...LOC 1917Z 230DEG 21KT 3311 8231
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 23, 3:33 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT Mon May 23 2022
GAZ085-097-232000-
Johnson GA-Laurens GA-
333 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of northeastern Laurens
and south central Johnson Counties through 400 PM EDT...
At 333 PM EDT, a strong thunderstorm was near East Dublin moving
northeast at 25 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
East Dublin, Adrian, Lovett, Brewton and Scott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and east central Georgia.
&&
LAT...LON 3253 8260 3249 8285 3253 8289 3270 8271
3265 8261 3253 8259
TIME...MOT...LOC 1933Z 237DEG 23KT 3253 8283
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 23, 3:42 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT Mon May 23 2022
GAZ097-232015-
Laurens GA-
342 PM EDT Mon May 23 2022
...A strong thunderstorm will impact portions of central Laurens
County through 415 PM EDT...
At 341 PM EDT, a strong thunderstorm was near Dexter, or 13 miles
southwest of Dublin, moving northeast at 35 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Dublin, East Dublin, Dexter, Cadwell, Rentz and Harlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central Georgia.
&&
LAT...LON 3231 8308 3245 8315 3262 8294 3256 8283
3241 8279
TIME...MOT...LOC 1941Z 240DEG 31KT 3242 8309
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:06 AM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Harris, Muscogee, Talbot | 39 min |
| May 23, 5:29 AM EDT | Special Weather Statement | FFC | Talbot, Upson | 31 min |
| May 23, 6:37 AM EDT | Special Weather Statement | FFC | Butts, Lamar, Pike, Spalding | 23 min |
| May 23, 7:09 AM EDT | Special Weather Statement | FFC | Clayton, DeKalb, Fulton | 36 min |
| May 23, 7:12 AM EDT | Special Weather Statement | FFC | Henry | 33 min |
| May 23, 7:23 AM EDT | Special Weather Statement | FFC | Lamar, Spalding | 37 min |
| May 23, 7:44 AM EDT | Special Weather Statement | FFC | Newton, Walton | 31 min |
| May 23, 7:54 AM EDT | Special Weather Statement | FFC | Crisp, Dooly | 36 min |
| May 23, 8:12 AM EDT | Special Weather Statement | FFC | Hancock | 33 min |
| May 23, 8:25 AM EDT | Special Weather Statement | FFC | Barrow, Walton | 35 min |
| May 23, 8:39 AM EDT | Special Weather Statement | FFC | Greene | 36 min |
| May 23, 8:42 AM EDT | Special Weather Statement | FFC | Bleckley, Pulaski, Twiggs, Wilkinson | 33 min |
| May 23, 8:45 AM EDT | Special Weather Statement | FFC | Clarke, Jackson, Oconee | 30 min |
| May 23, 9:36 AM EDT | Special Weather Statement | FFC | Glascock, Jefferson, Warren, Washington | 24 min |
| May 23, 9:59 AM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 31 min |
| May 23, 3:06 PM EDT | Special Weather Statement | FFC | Dodge | 24 min |
| May 23, 3:17 PM EDT | Special Weather Statement | FFC | Jefferson | 13 min |
| May 23, 3:33 PM EDT | Special Weather Statement | FFC | Johnson | 27 min |
| May 23, 3:42 PM EDT | Special Weather Statement | FFC | Laurens | 33 min |
| May 23, 4:10 PM EDT | Special Weather Statement | FFC | Treutlen | 35 min |
| May 23, 4:26 PM EDT | Special Weather Statement | FFC | Jefferson | 19 min |
| May 23, 4:30 PM EDT | Special Weather Statement | FFC | Emanuel | 15 min |
| May 23, 4:47 PM EDT | Special Weather Statement | FFC | Emanuel | 13 min |
| May 23, 5:50 PM EDT | Special Weather Statement | FFC | Dooly, Sumter | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.